Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What could be the cause for reoccurring UTI while taking nitrofuran?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have questions related to the use of nitrofuran (100mg daily) for a XXXXXXX (87), side effects and prior uti re-occurrence with already resistant e coli species. Recap of situation -Mother (87) had over half a dozen utis in 2010/2010 was prescribed different antibiotics She became resistant to a few - Bactrim and cipro to ecoli as the doctor would prescribe a drug before the urine sensitivity test came in -Finally went on 100mg daily nitro since latter 2011, uti free since then -Blood panel always came back good in 2010, 2012 -But XXXXXXX 2013 blood panel came back with ALT of 120, only that enzyme, otherwise okay -No followup by doctor -In summer 2013, she had an xray where ER doctor thought she had asbestosis?? no followup -IN the last week she had been ordered another blood test and chest xray, results pending -She feels overall okay, sometimes a bit of shortness of breath but is a bit out of shape -Wants to stay on Nitro as she became incontinent and family GP careless with other antibiotics ----------- 1. What would be conclusive in the diagnostics linking the nitro to her ailment 2. If nitro is linked, would not other blood parameters be elevated than just ALT? 3. Can the daily dosage simply be decreased - 50mg daily or 100mg bi-daily? She weighs 190lbs 4. What other low dosage antibiotic/antiseptic be used other than Bactrim or cipro 5. What would the efficacy of that drug be? She also takes some heart meds (ie. diltiazem, fleccanide, aspirin) 6. What experience do you have with prescribing drugs in this situation - clearly demonstrate
Posted Sun, 16 Feb 2014 in Medicines and Side Effects
Answered by Dr. Rakesh Karanwal 4 hours later
Brief Answer: Prophylactic Nitrofurantoin NOT recommended Detailed Answer: Hi there, Thanks for your query. 1 & 2. Long-term use of Nitrofurantoin is known to cause transient elevation of ALT enzyme, which will revert back to normal once the drug is stopped. 3. Once the UTI is completely cured (urine culture is sterile), I would NOT recommend daily prophylactic use of Nitrofurantoin, because of its' side effects, as well as, high probability of E.coli bacteria developing resistance to it. This is particularly relevant in your mother's case where E.coli was found to be resistant to commonly used drugs. 4 & 5. I would not recommend use of any prophylactic antibiotic. On the contrary, I would strongly that an ultrasound of the kidneys, bladder and urethra (urine pipe) be done, to rule out any specific/treatable cause of recurrent UTI. 6. Urinary incontinence is an age-related problem; or, could be due to overactive bladder, disc herniation of mid-spine region affecting the nerves supplying the bladder. In addition to ultrasound, an MRI spine may also to be done to detect disc herniation/collapse of vertebra. 7. Regular use of Oxybutynin 2-3 times a day will control the incontinence. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order required tests, and- based on the reports- will prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What could be the cause for reoccurring UTI while taking nitrofuran? 2 hours later
She had over half a dozen utis in 2010/2011 over a year. Each time, the urine culture was negative after a round of antibiotics SHe would develop a new UTI. The nitro was given a prevention. The infection would cause her to be incontinent. Even if she gets an ultrasound, and there is a problem anatomically - she is not going to be operated on. So your advice that she doesnt need anything for prevention will just lead to NEW infections? Any further comment? Are you a practicing urologist?
Answered by Dr. Rakesh Karanwal 7 hours later
Brief Answer: The final decision is entirely yours Detailed Answer: Yes. I am indeed a practicing urologist. You have two options :- 1. Prevention of UTI :- The commonest source of UTI in females is lack of hygiene in the genital area. As the urine pipe in the females is very short, the bacteria/fungi- normally present over the skin, particularly in the genital area- enter the urine pipe, reach the bladder and cause infection. Frequent cleaning of the genital area, keeping it dry and use of absorbent diapers, will minimize the chances of UTI. 2. Preventive low-dose antibiotic :- A low-dose antibiotic given daily, will prevent UTI for a variable period only. Any antibiotic given in low doses, would obviously be much less than the lethal dose for the bacteria. Hence, the offending bacteria develop resistance to that particular antibiotic very soon. Also, the possibility of a new strain of E.coli (or, any other bacteria)- resistant to the preventive antibiotic- causing UTI cannot be ruled out. Further, an indefinite use of an antibiotic will inevitably lead to undesirable toxic effects. Every doctor has his own concepts. I am a firm proponent of preventive hygienic measures and recommend the same to all geriatric patients. The final decision rests with you, it being your fundamental right. Perhaps, you may like to discuss my opinion with your mother's treating doctor, who is the best judge. Take care, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What could be the cause for reoccurring UTI while taking nitrofuran? 1 hour later
Dr RK I too dont wish my mother to take antibiotics. We tried over a year a number of practical measures None worked If she goes off the nitro, something else has to be deployed to prevent yet another one thankyou
Answered by Dr. Rakesh Karanwal 16 minutes later
Brief Answer: In that case, continue Nitro daily at bedtime Detailed Answer: In that case, there are no options left. You may therefore continue Nitro 50-100mg daily at bedtime.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor